Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Goodland, KS

May 9, 2017Decatur County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 9, 2017, 11:43 PM CDT for Decatur County, Norton County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2017, 11:43 PM CDT (04:43 UTC)
Expired
May 10, 2017, 12:08 AM CDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Decatur County, KS, Norton County, KS

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 6:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WUUS53 KGLD 100443
SVRGLD
KSC039-137-100530-
/O.NEW.KGLD.SV.W.0024.170510T0443Z-170510T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1143 PM CDT TUE MAY 9 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Western Norton County in northwestern Kansas...
  Decatur County in northwestern Kansas...

* Until 1230 AM CDT

* At 1143 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles southwest of Danbury to near Dresden, moving
  east at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Norton, Oberlin, Lenora, Norcatur, Jennings, Clayton and Dresden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3961 9984 3957 10023 3957 10055 4000 10061
      4000 9990
TIME...MOT...LOC 0443Z 254DEG 28KT 3997 10052 3963 10047 

HAIL...1.00IN
WIND...70MPH
 
$$

024
1 follow-up statement
699 
WWUS53 KGLD 100508
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1208 AM CDT WED MAY 10 2017

KSC039-137-100518-
/O.CAN.KGLD.SV.W.0024.000000T0000Z-170510T0530Z/
Norton KS-Decatur KS-
1208 AM CDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NORTON AND DECATUR
COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northwestern Kansas.

LAT...LON 3961 9984 3957 10023 3957 10055 4000 10061
      4000 9990
TIME...MOT...LOC 0506Z 254DEG 28KT 4002 10029 3968 10024 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:16 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, May 9, 6:16 PM CDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
516 PM MDT Tue May 9 2017

.SHORT TERM...(This afternoon through Wednesday)
Issued at 240 PM MDT Tue May 9 2017

Closed upper low is still centered near the Arizona/Mexico border
with diffluent southwest flow over the Southern Plains extending into
the Central Rockies and Central High Plains. A stalled front is
beginning to lift north as a warm front wind is now orientated just
south of Interstate 70.

This afternoon-Tonight: Shortwave trough currently rotating around
eastern periphery of closed low will continue to move over eastern
Colorado with large scale ascent and deep plume of moisture
spreading towards our CWA. Thunderstorm activity should initially be
in eastern Colorado, though I can't rule out isolated activity along
frontal zone (hinted at by some short range guidance). Models
continue to favor increasing coverage from the west, with
propagating eastward along frontal zone (likely dependent on cold
pool development).

Deep shear is already in place with effective shear values shown by
RAP in the 40kt+ range. Instability is still building and this may
be the biggest question mark for most of our CWA due to impacts of
cloud cover. Models are showing max CAPE values in excess of 1500
J/KG by 6 PM MDT which is adequate, but trends haven't matched up
yet. Another consideration is potential for enhanced low level shear
along frontal zone that could support tornado development
(particularly in our west), but this still seems conditional on more
discreet cells in this region (current trend is towards clusters.
Early in the event (over eastern Colorado) we may see thunderstorms
training and this could support a better chance for flash flooding.
Storm motions are generally going to be 30kt or higher, so flood
threat will be more localized and limited to early part of the event
tonight.

Wednesday: Models show a region of subsidence/dry slot shifting over
our CWA during the morning hours before large scale ascent
overspreads our CWA during the afternoon. Expect shower and
thunderstorm coverage to increase across the area through the
afternoon. Front will push back south shifting main axis of
instability with it, but we may still see a limited severe threat
with lingering elevated instability. A greater concern will be the
slow storm motions and potential for back building of thunderstorms
that could create a better threat for flash flooding than today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 220 PM MDT Tue May 9 2017

Thunderstorms and rain will start off the extended period due to a
closed low pressure system continuing its way northeast towards the
CWA. Wednesday night will likely be the ideal time for storms to
develop as instability is the best. But, as the overnight hours
progress the instability factors start to diminish and most of the
precipitation turns to rain (with isolated lightning possible).

Thursday, the closed low shifts east before moving over the CWA and
skirts to the south of the area. This will keep most of the
instability to the south and continue rain chances over the area
(will not rule out isolated non-severe storms though). The rain is
expected to diminish through the afternoon from northwest to
southeast as the low moves southeast. By the end of the day, a ridge
is expected to move into the region from the west.

Friday through the weekend will primarily be dry due to the ridge
sitting over the CWA. By the end of the weekend southwest flow will
start to push into the region and bring moisture into the area. This
is due to a trough developing over the Pacific Northwest.

Monday will be a day to keep an eye on due to an upper level
shortwave trough looking to move through the trough and over the
region. This could potentially bring thunderstorm chances to
portions of the area (current guidance is showing along and north of
Interstate 70). Tuesday looks to dry out again with that shortwave
moving northeast of the region.

Temperatures during the period will be in the 50s/60s on Thursday due
to the region being on the back side of that trough. Friday will
increase into to the 70s. The weekend through Tuesday will be in the
80s, with Tuesday seeing some decreasing temperatures along the
northwest portion of the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 454 PM MDT Tue May 9 2017

Main issue will be the expected storms spreading east across the
forecast area this evening and overnight behind the advancing cold
front. There maybe enough elevated instability for the severe
threat to continue past 6z. KGLD would have the most prolonged
window for severe storms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...CLT
AVIATION...JTL
Hazardous weather outlook, May 9, 10:41 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
941 PM MDT Tue May 9 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110345-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
941 PM MDT Tue May 9 2017 /1041 PM CDT Tue May 9 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 1AM MDT/2AM CDT.

Thunderstorm activity will continue moving eastward this evening.
The severe threat will begin to decrease from the west to the east
before midnight. Hail and damaging wind gusts will be the main
threats across the area.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Severe thunderstorms will be possible once again Wednesday afternoon
and evening across the area, with the best chance for severe weather
south of Interstate 70. Large hail and damaging winds will be the
main threats.

Locally heavy rainfall from slow moving thunderstorms over already
saturated soils may lead to flash flooding Wednesday and Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 9, 10:08 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM MDT TUE MAY 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             1 WSW MCDONALD          39.78N 101.39W
05/09/2017  E1.00 INCH       RAWLINS            KS   EMERGENCY MNGR

            EMERGENCY MANAGER AND LOCAL FIRE DEPT REPORTED MAINLY
            DIMES AND NICKELS WITH A FEW QUARTERS MIXED IN. VEHICLE
            SLIDE OFF DUE TO FOG AND HAIL COVERING THE ROAD AT THE
            RAWLINS/CHEYENNE COUNTY LINE.

&&

TLYNCH
Special weather statement, May 9, 10:13 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
913 PM MDT TUE MAY 9 2017

KSZ001-002-013-014-100345-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
913 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...WESTERN
THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN COUNTIES IN
NORTHWESTERN KANSAS UNTIL 945 PM MDT/1045 PM CDT/...

At 913 PM MDT/1013 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northwest of
Brewster to 5 miles northwest of Levant. Movement was northeast at 30
mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Colby, Levant, McDonald and Beardsley.

This includes Interstate 70 in Kansas between mile markers 41 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT/200 AM
CDT/ for northwestern Kansas.

LAT...LON 3985 10132 3970 10097 3939 10093 3914 10128
      3937 10131 3949 10159
TIME...MOT...LOC 0313Z 219DEG 27KT 3950 10147 3942 10127 3926 10125

Husted
Special weather statement, May 9, 10:44 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
1044 PM CDT TUE MAY 9 2017

KSZ002-003-014-015-100415-
Rawlins KS-Sheridan KS-Decatur KS-Thomas KS-
1044 PM CDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS...
NORTHWESTERN SHERIDAN...SOUTHEASTERN RAWLINS AND SOUTHWESTERN DECATUR
COUNTIES UNTIL 1115 PM CDT...

At 1044 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Colby to 6 miles northwest of
Gem. Movement was northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Rexford, Gem, Menlo and Halford.

This includes Interstate 70 in Kansas near mile marker 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
northwestern Kansas.

LAT...LON 3965 10063 3935 10059 3929 10096 3945 10100
      3956 10114 3975 10087
TIME...MOT...LOC 0344Z 237DEG 19KT 3957 10108 3950 10096 3934 10094

Husted
Special weather statement, May 9, 10:52 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
952 PM MDT TUE MAY 9 2017

COZ092-KSZ027-041-042-100430-
Cheyenne County CO-Wichita KS-Wallace KS-Greeley KS-
952 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN WICHITA...SOUTHWESTERN WALLACE
AND GREELEY COUNTIES IN WEST CENTRAL KANSAS UNTIL 1030 PM MDT/1130 PM
CDT/...

At 952 PM MDT/1052 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles north of Towner to
9 miles south of Tribune. Movement was east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Tribune, Horace, Lydia and Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT/200 AM
CDT/ for west central Kansas.

LAT...LON 3854 10205 3862 10205 3862 10211 3867 10216
      3888 10177 3827 10121 3826 10180
TIME...MOT...LOC 0352Z 247DEG 33KT 3864 10204 3833 10173

Husted
Special weather statement, May 9, 11:15 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
1115 PM CDT TUE MAY 9 2017

KSZ002-003-015-100445-
Rawlins KS-Sheridan KS-Decatur KS-
1115 PM CDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN...
SOUTHEASTERN RAWLINS AND SOUTHWESTERN DECATUR COUNTIES UNTIL 1145 PM
CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Selden, or 16 miles southwest of Oberlin, moving
east at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Oberlin, Selden, Jennings, Dresden, Traer and Leoville.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northwestern Kansas.

LAT...LON 3965 10025 3950 10070 3952 10072 3957 10072
      3957 10076 3972 10091 3998 10059
TIME...MOT...LOC 0415Z 255DEG 33KT 3962 10068

024
Special weather statement, May 9, 11:40 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
1140 PM CDT TUE MAY 9 2017

KSZ003-NEZ081-100515-
Decatur KS-Red Willow NE-
1140 PM CDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR DECATUR AND SOUTHEASTERN RED
WILLOW COUNTIES UNTIL 1215 AM CDT...

At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Oberlin, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Oberlin, Norcatur, Danbury, Jennings, Lebanon, Clayton and Dresden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 4010 10019 4000 10019 4000 10018 3971 10018
      3958 10050 4000 10074 4001 10073 4024 10036
TIME...MOT...LOC 0440Z 218DEG 22KT 3983 10063

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:09 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman51 min
May 9, 7:55 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins36 min
May 9, 7:58 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace47 min
May 9, 8:31 PM CDTSpecial Weather StatementGLDRawlins29 min
May 9, 8:45 PM CDTSpecial Weather StatementGLDWallace15 min
May 9, 9:00 PM CDTSpecial Weather StatementGLDSherman30 min
May 9, 9:01 PM CDTSpecial Weather StatementGLDRawlins29 min
May 9, 9:28 PM CDTSpecial Weather StatementGLDSherman32 min
May 9, 9:48 PM CDTSpecial Weather StatementGLDWallace27 min
May 9, 9:52 PM CDTSpecial Weather StatementGLDThomas23 min
May 9, 10:13 PM CDTSpecial Weather StatementGLDThomas32 min
May 9, 10:44 PM CDTSpecial Weather StatementGLDThomas31 min
May 9, 10:52 PM CDTSpecial Weather StatementGLDGreeley38 min
May 9, 11:15 PM CDTSpecial Weather StatementGLDDecatur30 min
May 9, 11:40 PM CDTSpecial Weather StatementGLDDecatur35 min
May 10, 4:22 PM CDTTornado WarningGLDSherman11 min
May 10, 4:36 PM CDTSpecial Weather StatementGLDSherman39 min
May 10, 5:19 PM CDTSevere Thunderstorm WarningGLDSherman22 min
May 10, 5:35 PM CDTFlash Flood WarningGLDSherman3 hr
May 10, 6:00 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace45 min
May 10, 6:12 PM CDTSpecial Weather StatementGLDWallace63 min
May 10, 6:25 PM CDTSevere Thunderstorm WarningGLDThomas50 min
May 10, 6:33 PM CDTSevere Thunderstorm WarningGLDWallace42 min
May 10, 6:43 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.